Drugs Channel
Topics & Medications
Quicklinks
Related Channels
 

Phenergan Overdose

As with any medication, it is possible to take too much Phenergan (promethazine). An overdose may cause symptoms such as overactive reflexes and muscle tone, extreme drowsiness, dilated pupils, or unconsciousness. Treatment for an overdose with Phenergan will vary, but may involve supportive care or administering activated charcoal to help absorb the drug in the digestive tract.

Can You Take Too Much Phenergan?

Phenergan® (promethazine hydrochloride) is a prescription drug used to treat numerous conditions. It is both an antihistamine and a phenothiazine. As with most medications, it may be possible to take too much Phenergan. The specific effects of an overdose will vary, depending on a number of factors, including the Phenergan dosage and whether it was taken with any other medications or substances.
 
It should be noted that this article applies only to Phenergan products that contain only promethazine as the active ingredient. Some cough syrups (such as Phenergan with Codeine) contain other active ingredients as well.
 

Symptoms of an Overdose With Phenergan

The effects of a Phenergan overdose may include:
 
  • Extreme drowsiness
  • Low blood pressure
  • Decreased breathing
  • Unconsciousness
  • Overactive reflexes and muscle tone
  • Seizures
  • Hyperactivity (especially in children and elderly individuals)
  • Nightmares
  • Dry mouth
  • Dilated pupils
  • Flushing
  • Sudden death.
     

Treating a Phenergan Overdose

The treatment for an overdose with Phenergan will vary. If the overdose was recent, the healthcare provider may administer activated charcoal to help absorb the medication in the digestive tract. Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
 
  • Fluids through an intravenous line (IV), if necessary
  • Careful monitoring of the vital signs
  • Medications (such as diphenhydramine) to treat some of the symptoms of the overdose
  • Other treatments based on any complications that occur.
     
It is important that you seek medical attention immediately if you believe that you or someone else may have taken too much Phenergan.
 
 
5 Common Pain Medication Fears

Phenergan Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.